Case Report:

Acute Renal Failure After Administering Intravenous Immunoglobulin

Log in or subscribe to view full content.
Article is also available for purchase the article in one of the available formats.
Aaron Graumann, MS-IV and Edward T. Zawada Jr, MD

Table of Contents

Postgraduate Medicine:

Volume 122 No. 2

Category:

Clinical Features

Purchase this article in one of the formats specified below:

DOI: 10.3810/pgm.2010.03.2131
Abstract: We report the case of an 87-year-old white woman with myasthenia gravis who presented with nausea, shortness of breath, azotemia, and hyperkalemia shortly after completing a course of intravenous immunoglobulin (IVIG). She had been receiving monthly transfusions of IVIG, but this time had received daily infusions for 5 days rather than 1 day. She had received this same dose in the past without incident. Her history was significant for coronary artery disease, atrial fibrillation, deep venous thrombosis, pulmonary embolism, chronic steroid use, and recurrent urinary tract infection. On examination, she was slightly confused, mildly dehydrated, had a grade II systolic ejection murmur along the upper left sternal border, had bilateral and symmetric mild weakness of the upper and lower extremities, and exhibited mild edema of the lower extremities. Before transfer from the emergency room, she was found to have an elevated serum urea nitrogen and creatinine of 55 and 5.8 mg/dL (19.6 mmol/L and 512.7 μmol/L, respectively). Creatinine 8 days earlier was 0.9 mg/dL (79.6 μmol/L). The hospital course of the acute renal failure is presented with a review of the literature on cases of acute renal failure after IVIG.

Keywords: renal failure , intravenous immunoglobulin , case report